[Skip to Content]
[Skip to Content Landing]
Article
October 1982

Reversible Drug-Induced Parkinsonism: Clinicopathologic Study of Two Cases

Author Affiliations
From the Department of Clinical Neurological Sciences, University of Saskatchewan, Saskatoon (Drs Rajput and Rozdilsky), Clarke Institute of Psychiatry, Toronto (Drs Hornykiewicz and Shannak), and the Department of Pharmacology, University of Toronto (Drs Lee and Seeman).
Arch Neurol. 1982;39(10):644-646. doi:10.1001/archneur.1982.00510220042009
Abstract

• Parkinsonism developed in two patients who were receiving neuroleptic drugs. In each case the clinical manifestations remitted completely when the offending drug or drugs were discontinued. Histologic examination in each patient disclosed abnormalities characteristic of idiopathic paralysis agitans (IPA). Levels of homovanillic acid were low in both cases, and dopamine (DA) levels were measurably reduced in the striatum in one case. It is postulated that before administration of neuroleptic drugs, both patients had preclinical IPA, which predisposed them to parkinsonism when challenged with DA antagonists. Our observations suggest that some patients with irreversible drug-induced parkinsonism may suffer from IPA and that the reversibility of clinical features does not exclude the presence of subclinical IPA.

×